Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 145, NWS Grand Rapids, MI

September 6, 2006Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 6, 2006, 3:54 PM EDT for Mecosta County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2006, 3:54 PM EDT (19:54 UTC)
Expired
Sep 6, 2006, 4:30 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:45 PM EDT, 9 minutes earlier.

Area forecast discussion, Sep 6, 3:45 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT WED SEP 6 2006

.SHORT TERM...
AS EXPECTED...ISOLATED THUNDERSTORMS DEVELOPED THIS AFTERNOON...SOME
REACHING SEVERE LEVELS. AT THIS POINT...WE HAVE NOT ATTAINED SEVERE
REPORTS FROM THE TWO WARNINGS...BUT THE ELEVATED CORES WERE HIGH
ENOUGH FOR SEVERE HAIL. EXPECT THE ISOLATED SHOWERS AND STORMS TO
CONTINUE INTO THE EVENING BEFORE DISSIPATING TOWARD SUNSET OR
SHORTLY THEREAFTER. OVERNIGHT EXPECT A REPEAT OF THE AREAS OF FOG
ONCE AGAIN...GIVEN GOOD RADIATIONAL COOLING CONDITIONS. AFTER
TONIGHT...FOCUS IN THE SHORT TERM SWITCHES TO THE COLD FRONT THAT IS
PROGD TO DROP INTO THE AREA FROM THE NORTH FRIDAY AND FRIDAY NIGHT.
THE MODELS HAVE GOTTEN A BIT CLOSER IN THERE SOLUTIONS REGARDING
POSITION.

ON THURSDAY...THE COLD AIR REMAINS AT 500MB/S AND THERE IS A WEAK
SHORTWAVE SWINGING THROUGH THE AREA. THE 500MB AIR IS SLIGHTLY
WARMER HOWEVER AND HAVE DECIDED TO MAINTAIN THE DRY FORECAST. WE
WILL NEED TO MONITOR THE POTENTIAL FOR PRECIPITATION THURSDAY
AFTERNOON THOUGH AS WE COULD HAVE A REPEAT PERFORMANCE OF WHAT HAS
OCCURRED THE LAST TWO DAYS.

THURSDAY NIGHT...SHOULD BE THE MOST QUIET PERIOD OF THE SHORT TERM
AS WEAK RIDGING SLIDES OFF TO THE SOUTH AND SOUTHERLY FLOW TAKES
OVER. EXPECT PRECIP ASSOCIATED WITH THE APPROACHING FRONT TO REMAIN
NORTH OF THE AREA.

FRIDAY AND FRIDAY NIGHT...THE FRONT DROPS INTO THE FORECAST AREA
WITH TIME. CONVERGENCE ALONG THE FRONT AND SOME RESIDUAL MOISTURE
SHOULD BE ENOUGH FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.
USED A BLEND OF THE ETA AND THE GFS. THE FRONTAL BOUNDARY POSITION
DIFFERENCE IS ABOUT 100 MILES...WITH THE GFS FURTHER NORTH INTO OUR
AREA...WHILE THE ETA HAS THE FRONT PUSHING THROUGH NORTHERN INDIANA
AT 12Z SAT.

.LONG TERM...
THE FRONTAL BOUNDARY WILL CONTINUE TO SINK SSE SATURDAY AND WE WILL
STILL HAVE A CHC OF SHOWERS ACROSS OUR SOUTHERN CWA THROUGH SATURDAY
AFTERNOON. THE FCST FOR THE REMAINDER OF THE WEEKEND IS VERY TRICKY
SINCE THERE CONTINUE TO BE FAIRLY LARGE DISCREPANCIES IN MEDIUM
RANGE GUIDANCE IN HOW FAR SOUTH THE BOUNDARY WILL MAKE IT. FOR NOW
WE WILL STICK WITH A DRY FCST FROM SATURDAY NIGHT THROUGH SUNDAY
SINCE THE MAJORITY OF GUIDANCE AND TRENDS IMPLY THAT THE BOUNDARY
WILL IN FACT SINK SOUTH OF OUR AREA IN A WEAK NE FLOW REGIME AND
WITH WEAK SFC RIDGING IN PLACE.

BEYOND THAT FOR EARLY NEXT WEEK SOME MEDIUM RANGE GUIDANCE TRENDS
ARE BEGINNING TO SUGGEST THAT A COMBINATION OF A WEAK SFC LOW ALONG
WITH AN UPPER LOW OVER THE UPPER MIDWEST COULD BRING SHOWERS EARLY
TO MIDWEEK. WE VERY STRONGLY CONSIDERED ADDING POPS FOR RAIN FOR
THAT TIME FRAME GIVEN OVERALL GUIDANCE TRENDS. HOWEVER AT THIS POINT
TO PRESERVE CONTINUITY WITH OUR PREVIOUS EXTENDED RANGE FCST AND
AFTER COLLAB WITH SURROUNDING OFFICES WE WILL KEEP THE FCST DRY FOR
NOW. HOWEVER FUTURE SHIFTS MAY NEED TO STRONGLY CONSIDER ADDING POPS
EARLY TO MIDWEEK... EVEN THE ECMWF NOW APPEARS TO BE SUGGESTING AN
UPPER LOW COULD DRIFT IN FROM THE WNW IN THAT TIME FRAME.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, Sep 6, 12:15 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT WED SEP 6 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
1215 PM EDT WED SEP 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
ACROSS SOUTHWEST MICHIGAN. THE PROBABILITY OF STORMS IS QUITE SMALL.
SEVERE THUNDERSTORMS ARE NOT EXPECTED. BRIEF HEAVY RAIN...CLOUD TO
GROUND LIGHTNING STRIKES AND PEA SIZE HAIL WOULD BE THE MAIN
THREATS. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TOWARD
ONE HALF TO THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET ON THURSDAY NIGHT
AS WINDS INCREASE OUT OF THE SOUTHWEST. THE NEXT CHANCE OF
THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT
DROPS SOUTH FROM CANADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MEADE DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 2:11 PM EDTSevere Thunderstorm WarningGRRMuskegon49 min
Sep 6, 2:37 PM EDTSevere Thunderstorm WarningGRROceana21 min
Sep 6, 4:27 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm33 min
Sep 6, 4:55 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Sep 6, 5:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent41 min
Sep 6, 5:28 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia17 min
Sep 6, 5:37 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo38 min
Sep 6, 6:35 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.